by Neil Bauman, Ph.D.
A man wrote:
A year ago I developed permanent, severe tinnitus from the antibiotic Clarithroymcin (Biaxin). I took the 500mg sustained release tablet twice a day for two weeks. The amazing thing is that this macrolide antibiotic seems to act the same way as the aminoglycosides. By this I mean that it displays delayed ototoxicity combined with a danger of synergistic and permanent side effects after being exposed to loud sound.
This is what happened. I developed tinnitus 4 days after finishing the drug. Three days later the tinnitus went away completely. Three days after that, I attended a Christmas Eve service and was exposed to 90 db of music for 25 minutes. The next day my ears were badly stuffed. The following day I had incredible tinnitus. The rest is history. Permanent damage which would have reversed if I had not been exposed to the sound.
Have you heard of others who had hearing loss or tinnitus from taking Clarithromycin (Biaxin)?
Clarithromycin can cause either temporary or permanent tinnitus and hearing loss (among other things). See Ototoxic Drugs Exposed. However, your story is the first one I have heard demonstrating that taking Clarithromycin can leave your ears supersensitive to noise damage. Supersensitivity to noise damage is a known side effect of taking Aminoglycoside antibiotics such as Gentamicin, Neomycin and Tobramycin. They can leave your ears super sensitive to noise damage for up to a year after you stop taking the drug.
If anyone has experienced Clarithromycin causing tinnitus and/or hearing loss, I’d love to hear from you? Also, did you notice any tie-in with subsequent loud noise?